insulin pumps

INSULIN PUMP and ILLNESS

  • Continue with your ordinary meal bolus doses, increasing them by 1-2 U if necessary.
  • Increase the basal rate by 0.1-0.2 U/hour if the blood glucose continues to be high.
  • Never discontinue the basal rate completely even if you have problems with hypoglycemia.
  • Check your blood glucose every 2 hours. Check for ketones in the urine frequently. Keep good records in your logbook.
  • Take extra insulin (1 U/10 kg body weight), preferably Lispro if your blood glucose is high and you have ketones in the urine. Give another 1 U/10 kg. every 2 hour until the blood glucose is below 180 mg/dl. And the level of ketones in the urine is decreasing.
  • Give the extra insulin with a pen or syringe. The reason for the high blood glucose may be pump malfunction.
  • Try to drink large amounts of fluids as this will increase the excretion of ketones and lessen the risk of dehydration. As long as there is glucose in the urine you will lose extra fluid. Drink glucose-free fluids when the blood glucose is below this level. If you are nauseous, try to drink small volumes (a couple of mouthfuls) at a time.

    When to call the diabetes care team:
    • The first time you become ill after having started with the pump.
    • If you have nausea that prevents you from eating for more than 6-8 hours.
    • If you have vomited more than once during 4-6 hours period.
    • If the blood glucose level has not been lowered or the ketones in the urine
      have not decreased after the second extra dose of insulin.
    • If your general well-being is worsening.
    • If you don’t know how to handle the situation.
Educational Treatment Unit
insulin pumps > insulin pump and illness